We have created this Guestbook to allow our website visitors to ask questions and express their opinions. These comments are a valuable source of information about platelet disorders. We may respond to some of the inquiries when it is appropriate, but we will not respond to most questions or comments. The Guestbook cannot be a source for medical advice; patients must get their medical advice from their doctor.
Sign The Guestbook
|Post 1 - By: Ouch! - Post Date: 11/7/2014|
|I neglected to mention that I have known allergies, if that has anything to do with the thrombocytopenia. I'm allergic to typhoid vaccine (the old stuff from the 1970s produced from horse serum), INH (I had an extremely positive Mantoux Test many years ago - it was very large and persisted for weeks), Celebrex (my MD postulates that it's the sulfa molecule in the compound, though I took sulfa drugs as a child without problems), and two fall-blooming soil fungi whose names I do not recall.
I have lactose intolerance, so utilize rice milk instead of cow's milk.
My skin is also sensitive to a number of things, some of which I cannot recall. Nickle, many kinds of soaps, lanolin, and adhesives from tapes and Band-aids are the only ones that pop to mind.
|Post 2 - By: Ouch! - Post Date: 11/7/2014|
|I was successfully treated for HPV-caused anal cancer with mitomycin (last dose June 16th), 5-fu (last pump removed on June 20th) and radiation (last dose on July 9th). During treatment, I had 3 episodes of neutropenic fever that sent me to the hospital where I received 3 or 4 of the IV antibiotics on your lists of thrombocytopenia-causing drugs. During the last hospitalization after the second round of mitomycin and 5-fu, my platelets were down to 14,000 (maybe lower) and my WBC was 0.2. I was sick, but had no terrible bleeding except for tooth-brushing, needle sticks, and some vaginal spotting. I received 2 units of whole blood and 2 of platelets. For pain, I was on Fentanyl patches for a long while and now I take Percoset (oxycodone 5mg & acetaminophen 325mg) about 1-2 x week for residual radiation damage pain.
It's now 4+ months since I last had chemotherapy and I'm told that the cancer is gone. On October 1st, my platelets were normal at 133,000, but on November 7th, they were 35,000 (tested 3 times with medi-port and then peripheral venous blood to be sure). This shocked the Infusion Center staff, the oncologist, and me, of course. I have only a few bruises on my legs from bumps, no doubt, and bruising from that vein puncture. I have NO purpura, petechiae, fever, or any macroscopic orifice bleeding.
Aside from your case history of Calvin, whose quinine ingestion effected him immediately, I see no other references to the length of time between exposure to a medication and the onset of drug-induced thrombocytopenia. That information would be very helpful to know; PLEASE consider including it. (Example?: Another woman I know who was treated with the same protocol for anal cancer tells me that she developed TTP four months after her last dose of mitomycin and was successfully treated with plasmapheresis. FOUR MONTHS LATER - is it really possible for the disorder to take so long to appear?)
Meanwhile, the oncologist has prescribed Prednisone 50 mg PO x 5 days with a repeat CBC on day 6. She surmises that an increase in my platelets will indicate that I have an autoimmune disease (I had rheumatic fever as a child, also an autoimmune disease - I haven't taken ASA since I started cancer treatment in May, though).
I was relieved to be told that the cancer is gone, but I am so tired of pain and painful procedures even after defeating cancer (biopsies, sigmoid and colonoscopys, bloodwork, port flushings - and a colposcopy w/biopsy still pending as well as a possible retinal detachment and an increasing toothache), that I am extremely disheartened by this platelet news. I'm sorry to vent so, but when the finish line was near, it suddenly got yanked away into the unforeseeable distance.
Thank you for taking the time and bandwidth to create the detailed information on your "Platelets" website. I hope that I have understood it adequately. Please improve the site by adding the requested information on time intervals for thrombocytopenia to occur after exposure to the various medications.
(Addendum: I take none of the listed supplements nor am I aware of taking the listed foods; I don't even drink milk.)
|Post 3 - By: Jennifer Reed - Post Date: 10/22/2014|
|Very informative. I appreciate all that you are doing. I had a relapse nearly 3 years to the day of first diagnosis. Local doctors are wonderful but it is nice to see that treatment is the same.
|Post 4 - By: Robert - Post Date: 9/6/2014|
|I am 73 years of age. I have results of a CTC from July 2009 that indicates mostly normal.
I was scheduled for some surgery in Nov 2011 that required CBC prior. My platelet count was at 92, and other counts/percentages not alarming. Now the medical doctors expressed concern and did another CBC just before surgery. Platelets were 100.
My doctor expressed concern, and had me have periodic CBC work, that showed a progression of lower platelets.
In Sept 2012, I thought I had passed a kidney stone. While in emergency care, another CBC was done with platelets down to 67. The hospital doctor suggested that I should get a bone marrow biopsies to check if there might be a cancer problem.
Please understand that up to this time I was feeling fine. If CBC work had not ever been done, I would not have concerns. But now it starts to work on your mind.
The biopsies was done in Oct 2012 with platelet count at 86. The report from my oncologist was that the biopsies indicated a mild MDS, and that we would do CBC every 3-4 months, and watch and wait.
Then when my platelet count got below 50, my dentist refused to do my routine work, unless he received clearance from my oncologist. Wow. So we went through that exercise, just to get 2 fillings and a cleaning.
So now, even though I feel fine, I'm not. I'm spending a lot of my time with Dr. Google, looking at the bruising, the easier bleeding.
Finally, with my platelets down to 35, and tiring of the watch and wait, I set up for a 2nd opinion, with a hematologist at a hospital in the Toronto university area. Through Aug 2014 I've had 3 more CBC's and one bone marrow biopsies.
The reported opinion is that I do not appear to have MDS. It appears to be ITP. Platelets now at 29.
I am now being referred to another Hematologist closer to my residence.
At this point I don't know what I'll do other than a follow-up visit with the oncologist that opinioned MDS. I will see that he has the full reports from the 2nd opinion of the hematologist.
|Post 5 - By: Mike - Post Date: 8/27/2014|
|I was diagnosed with ITP approx 2 years ago. Found platelets were at 54,000. For about a year I was taking 900 mg of Gabapentin for back pain. Up to taking Gabapentin, I was completely healthy, I am convinced this led to DITP since lowering the dosage over a period of time my platelets climbed. After having a nose bleed for about 5 hours, I quit taking it all together. Soon after, climbed to 80,000 and stayed there for about a year. I had lower back fusion and hardware removal and platelets stayed at 80,000. 6 months later started to decrease down to 54,000 again. I am seeing a hematologist who has placed me on 60 mg of Prednisone a day. After two weeks platelets climbed to 130,000. Lowered Prednisone to 40 mg a day. After a week, platelets dropped to 52,000. I am back up to 60 mg Prednisone a day. I am reading a lot of stories from people who and it seems its common that people under treatment bounce back and forth before returning to normal if ever. I have been a 100% healthy,in shape person my entire life except for the back surgery and the Gabapentin. Thanks to 22 years of police work wearing the belt, sitting in units, fighting people and picking up and carrying people. I am not a medication person and I wish I hadnt taken the Gabapentin. I had a lot of other meds pushed on me that I refused to take but my doctor was adamant about the Gabapentin. Is there proof of Gabapentin causing DITP?
|« Prev Page||Next Page|
|pagelist: 1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 37 38 39 40 41 42 43 44|
The information included in this website is for educational purposes only. The designers and operators of this site take no responsibility for the things you may do with this information. For advice on your unique medical condition, please consult your health care professional. By going further into this website you acknowledge that you have read and understood this disclaimer.